Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2019, 4:25 PM CDT for 5 counties in Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 4:25 PM CDT (21:25 UTC)
- Expired
- Sep 24, 2019, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 4:44 PM CDT | HAIL 0.88 | 3 Sw Correctionville, IA | IN ADDITION TO THE NICKEL SIZED HAIL, A QUICK AND HEAVY 2 INCHES OF RAIN FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
212
WUUS53 KFSD 242125
SVRFSD
IAC021-035-093-149-193-242215-
/O.NEW.KFSD.SV.W.0166.190924T2125Z-190924T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
425 PM CDT Tue Sep 24 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Cherokee County in northwestern Iowa...
Northeastern Woodbury County in west central Iowa...
Southeastern Plymouth County in northwestern Iowa...
Southwestern Buena Vista County in northwestern Iowa...
Northern Ida County in west central Iowa...
* Until 515 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located near Pierson, or
23 miles east of Sioux City, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pierson around 430 PM CDT.
Correctionville around 435 PM CDT.
Washta and Cushing around 440 PM CDT.
Holstein and Quimby around 450 PM CDT.
Aurelia around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 9613 4282 9551 4256 9534 4256 9539
4249 9539 4234 9600
TIME...MOT...LOC 2124Z 245DEG 35KT 4249 9593
HAIL...1.75IN
WIND...60MPH
$$
JM2 follow-up statements
638
WWUS53 KFSD 242150
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
450 PM CDT Tue Sep 24 2019
IAC021-035-093-149-193-242215-
/O.CON.KFSD.SV.W.0166.000000T0000Z-190924T2215Z/
Cherokee IA-Woodbury IA-Plymouth IA-Buena Vista IA-Ida IA-
450 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN
PLYMOUTH...SOUTHWESTERN BUENA VISTA AND NORTHERN IDA COUNTIES...
At 450 PM CDT, a severe thunderstorm was located over Quimby, or 11
miles south of Cherokee, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Aurelia around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 9613 4282 9551 4256 9534 4256 9539
4249 9539 4234 9600
TIME...MOT...LOC 2150Z 245DEG 35KT 4260 9562
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
JM170
WWUS53 KFSD 242211
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
511 PM CDT Tue Sep 24 2019
IAC021-035-093-149-193-242221-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-190924T2215Z/
Cherokee IA-Woodbury IA-Plymouth IA-Buena Vista IA-Ida IA-
511 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE...
NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH...SOUTHWESTERN BUENA
VISTA AND NORTHERN IDA COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.
LAT...LON 4257 9613 4282 9551 4256 9534 4256 9539
4249 9539 4234 9600
TIME...MOT...LOC 2211Z 245DEG 35KT 4268 9538
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 12:58 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 24, 12:58 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1258 PM CDT Tue Sep 24 2019 .SHORT TERM...(Today and Tonight) Issued at 246 AM CDT Tue Sep 24 2019 Another quiet overnight period as surface high pressure slowly drifts eastward away from the region. Surface cold front that will be of focus later this afternoon currently evident across western ND. First half of the day remains on the quiet side with some upper level clouds occasionally filtering overhead and temperatures running in the upper 70s to mid 80s. Continued trend as of late of hedging temperatures upwards toward ensemble mean values. Front enters our western forecast area by mid to late morning and should sit near the I-29 corridor by mid to late afternoon. Forecast soundings suggest capping inversion holds until at least this point, perhaps closer to early evening. This would put the better thunderstorm chances into NW IA with CI likely to have occurred by the time the front reaches a Sioux City to Spencer line, which also happens to coincide with the Enhanced risk from SPC. Further northwest, front may very well come thru as a non-event and thus only slight and chance level POPs warranted. Instability and shear parameter spaces would suggest that once storms do develop, a risk of strong to severe storms certainly exists. Steep mid level lapse rates should drive MLCAPE values upwards of 2500-3500 J/kg and the arrival of upper level jet will result in deep layer shear values of at least 35-40 kts. Primary threat with any storms in our area appears to be large hail with fat CAPE profiles in the hail growth zone, which is also supported by analogs. DCAPE values in excess of 1000 would keep some wind threat as a concern, especially if upscale growth can occur. Low level shear fairly unidirectional, although if surface winds can become locally backed, hodographs would suggest at least some conditional threat for a tornado or two. Front remains quite progressive which should help mitigate any significant heavy rain threat. Any thunderstorms should clear the area by mid evening or so with a return to quiet weather overnight. Reinforcing cold front arrives by the overnight hours with a few high-res models picking up on the potential for a few radar returns south of the I-90 corridor. Soundings show a pretty good dry sub cloud layer an thus only introduced sprinkle mention for the time being. Lows should be in the 50s for most locations. .LONG TERM...(Wednesday through Monday) Issued at 246 AM CDT Tue Sep 24 2019 Base of the upper level trough slowly translates east for Wednesday into Thursday which will cool temperatures back to near or below normal values, or generally mid 60s to mid 70s. Precipitation chances remain minimal although winds will be on the breezy side and have nudged these values up a tad. Latest guidances keeps upper level flow fairly zonal for late in the week with a closed upper low slowly fading over the desert southwest. By the second half of the weekend however, longwave trough digs into the intermountain west and turns the upper level flow back to a pronounced southwest flow. This will leave the central US vulnerable to several rounds of precipitation, with exact location quite dependent on the boundary location. The populated blended POPs are likely too expansive temporally but tough to make any meaningful changes at this range given wide range of solutions. Will need to monitor for eventual boundary location though with PWATs back into the upper echelons of climatology and thus heavy rain a real threat for wherever more persistent boundary presence exists. Temperatures also a bit tricky with nearly 5-8 standard deviations in the ensemble guidance and thus will again stick with the populated blended guidance. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1258 PM CDT Tue Sep 24 2019 Frontal zone and subtle leading pre-frontal trough working across eastern SD at midday. Convection expected to develop along the boundaries by mid to late afternoon, but likely this will occur east of KSUX at this point. Surface wind gusts could approach 25 kts for KHON late afternoon before easing toward sunset, then again on Wednesday could approach 25 kts for KHON/KFSD by 16-18z. VFR conditions will prevail through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Chapman
Hazardous weather outlook, Sep 24, 3:52 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 352 AM CDT Tue Sep 24 2019 MNZ071-SDZ038>040-050-052>066-068>070-250900- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- 352 AM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms return by later this weekend and early next week, although details regarding any severe weather and heavy rain risk remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ067-071-250900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Lincoln-Union- 352 AM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop along a cold front by late afternoon and early evening, particularly near and southeast of a Sioux City to Spencer line. A few of these storms may be strong to severe with large hail up to tennis ball size the primary risk. A secondary risk of damaging wind and an isolated tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms return by later this weekend and early next week, although details regarding any severe weather and heavy rain risk remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 8 pm today.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 41 min |
| Sep 24, 5:29 PM CDT | Tornado Warning | FSD | Ida | 31 min |
| Sep 24, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, O'Brien, Plymouth | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.